Following the recent incidents in the UK with MDMA, Scottish Drugs Forum are advising people to be cautious if considering using substances.
There is no visual way to tell the contents and strength of powders or pills. Drugs can contain other substances than what they claim to, and strength can vary dramatically batch to batch even with tablets that look the same; therefore, people should treat all drugs as unknown. In the majority of Ecstasy related incidents of late, high purity MDMA has been the issue rather than adulterated tablets.
The safest thing is not to use substances. If people do choose to use, they should be aware of this harm reduction advice:
- For crystal MDMA: crush in to a fine powder
- Start with a low dose e.g. quarter of a pill, a small dab
- Wait at least 2 hours before taking any more
- Avoid using with other substances- this includes alcohol and prescribed medication
- If powders or pills don’t take effect as quickly as you’d expect, don’t assume they are poor quality-they may contain another substance that takes longer to kick in
- If in a hot environment, take breaks to cool down
- If dancing, rehydrate with water or isotonic drinks regularly- don’t go over one pint of water in one hour as drinking too much can also be dangerous
- If you or someone you are with becomes unwell, get medical help immediately! All festivals have medical and welfare points on site who will be able to help.
Signs of a stimulant overdose can include:
- Rapid heart rate
- Being disorientated and experiencing hallucinations
- Unusual body sensations e.g. pins and needles
- Muscle tension and uncontrollable reflexes
- Extreme agitation
If in doubt, get checked out!